Alert archive / Rhode Island / River Flood Warnings in 2023
River Flood Warning 25, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this river flood warning at Jul 16, 2023, 3:10 PM EDT for Kent County, Providence County, Rhode Island. It took effect at Jul 16, 2023, 7:54 PM EDT. It was in force for 29 hr.
The area
The counties it named.
The facts
- Issued
- Jul 16, 2023, 3:10 PM EDT (19:10 UTC)
- In effect from
- Jul 16, 2023, 7:54 PM EDT
- Expired
- Jul 18, 2023, 1:01 AM EDT
- In force
- 29 hr
- Issued by
- NWS Boston/Norton, MA
- Area
- Storm-based polygon
- Flood severity
- Minor
Counties Kent County, RI, Providence County, RI
The radar
The Boston radar (KBOX), 42 km from the middle of the area, began a volume at 19:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Pawtuxet River at Cranston (CRAR1). The gauge peaked at 10.36 ft at Jul 17, 2023, 3:00 AM EDT.
- Action stage
- 8 ft
- Minor stage
- 9 ft
- Moderate stage
- 11 ft
- Major stage
- 13 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 01116500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this river flood warning went out at Jul 16, 1:56 PM EDT, 1 hour 14 minutes earlier.
Area forecast discussion, Jul 16, 1:56 PM EDT, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
156 PM EDT Sun Jul 16 2023
.SYNOPSIS...
Showers and thunderstorms will persist into tonight ahead of a
slow moving front. Very warm and humid weather is expected
Monday but no rain is expected. The unsettled weather pattern
will continue this week, with the best chances for wet weather
on Tuesday and late in the week.
&&
.NEAR TERM /THROUGH TONIGHT/...
155 PM Update:
* Severe threat confined to NE MA - planning to allow Tornado
Watch to expire at 3 PM
* Attention now turns to potentially significant flash
flooding, especially in RI and SE MA
Focus for severe weather/tornado threat is limited to NE MA
where we have the best collocation of 0-3km instability and
shear, but even in these areas the overall threat is decreasing.
We may see some short-lived circulations given environment in
place, but plan is to allow Tornado Watch to expire at 3 PM.
Our attention now centers around potentially significant flash
flood threat through tonight, especially in RI and SE MA. HREF
has a good handle on current situation and brings additional
convection to our south into SE New England in association with
weak short wave. Airmass remains primed for flash flooding with
high PWATs in excess of 2" and deep southerly flow. Potential
exists for 2-3" of rain in 6-hour period, possibly as much as
4-6"+ where showers/storms persist.
For RI and SE MA, these areas seem to be where high-res models
and ensembles are targeting the heaviest rainfall, not just in
one surge later this afternoon and evening, but possibly in
another surge around midnight. There are many urban areas that
are especially vulnerable to flash flooding, including greater
Providence, Fall River, and New Bedford. Some of these locations
could experience significant urban flooding due to expected
rainfall rates.
Otherwise, showers will slowly end from west to east tonight.
Another warm and muggy night is in store with areas of fog.
&&
.SHORT TERM /MONDAY/...
155 PM Sunday:
* Very warm and humid but a break from the rain
Weak high pressure will build over the region on Monday as front
more or less washes out over SNE. Little change in the airmass
takes place so with expected sunshine, highs will top out well
into 80s to near 90 with dewpoints holding around 70, which
results in heat indices in low to mid 90s.
&&
.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
155 PM Sunday:
* Unsettled weather pattern remains in place
Ensembles show little change in the upper air pattern this week
as yet another in a series of upper troughs deepen into a closed
low near Great Lakes. This will keep us in an overall warm and
humid pattern with rounds of showers and thunderstorms. Based
upon timing of fronts moving through, best chances appear to be
Tuesday and Thursday into Friday. We stayed close to NBM
guidance.
This should allow for river and stream levels to gradually
recede this week, however there is the possibility of at least
urban flooding given potential for locally heavy rainfall.
&&
.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
Forecast Confidence
Levels:
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
18z Update: Moderate confidence.
Focus for showers/storms will be across RI and eastern MA into
early tonight with possibility of another round of
showers/storms in SE MA overnight. Expecting conditions to
lower to IFR across region later this afternoon and tonight,
before conditions improve to VFR Monday and continue Monday
night.
S/SW winds shift to W/NW overnight and diminish to 10kt or less,
then we may see coastal sea breezes develop Monday.
KBOS TAF...Moderate confidence. Chances for TS have decreased so
we removed mention from 18z TAF. Expect brief downpours through
this evening.
KBDL TAF...Moderate confidence. Unsure how quickly IFR ceilings
return by tonight (it may be a few hours sooner).
Outlook /Tuesday through Friday/...
Tuesday through Tuesday Night: VFR. Chance SHRA, isolated TSRA.
Wednesday through Wednesday Night: VFR.
Thursday and Friday: VFR. Chance SHRA, isolated TSRA.
&&
.MARINE...
Forecaster Confidence Levels:
Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.
155 PM Sunday:
Issued a Small Craft Advisory for the nearshore waters through
late afternoon for 20-25kt gusts which have been result of
clearing across SE New England. It remains in place for marginal
5-foot seas on outer waters.
Expecting showers and a few thunderstorms to expand into
southern coastal waters later today and across all waters
tonight. Drier weather briefly returns Monday as weak high
pressure builds over waters, with coastal sea breezes likely by
afternoon.
Outlook /Monday Night through Friday/...
Monday Night: Winds less than 25 kt. Areas of seas approaching
5 ft.
Tuesday: Winds less than 25 kt. Seas locally approaching 5 ft.
Slight chance of rain showers.
Tuesday Night: Winds less than 25 kt. Seas locally approaching
5 ft. Chance of rain showers.
Wednesday: Winds less than 25 kt. Areas of seas approaching
5 ft.
Wednesday Night: Winds less than 25 kt. Seas locally
approaching 5 ft. Slight chance of rain showers.
Thursday and Friday: Winds less than 25 kt. Chance of rain
showers.
&&
.HYDROLOGY...
In addition to the potential flash flooding tonight, we have
included several smaller rivers in Flood Warnings per latest
NERFC forecasts as well as FLASH Crest Unit Streamflow. Please
refer to the latest Flood Warnings and Statements for details.
Flood Watches continue through late tonight for the potential of
additional flooding.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...Flood Watch through late tonight for CTZ002>004.
MA...Flood Watch through late tonight for MAZ002>017-020-026.
RI...Flood Watch through late tonight for RIZ001>007.
MARINE...Small Craft Advisory until 6 PM EDT this evening for
ANZ231>235-237.
Small Craft Advisory until 8 AM EDT Monday for ANZ250-254>256.
&&
SYNOPSIS...JWD
NEAR TERM...JWD
SHORT TERM...JWD
LONG TERM...JWD/MM
AVIATION...JWD
MARINE...JWD
HYDROLOGY...StaffHazardous weather outlook, Jul 16, 11:39 AM EDT, 3 hours 31 minutes before
Hazardous Weather Outlook National Weather Service Boston/Norton MA 1139 AM EDT Sun Jul 16 2023 CTZ003-004-MAZ004>007-012-014-026-RIZ001-002-171545- Tolland CT-Windham CT-Northern Worcester MA-Central Middlesex MA- Western Essex MA-Eastern Essex MA-Southern Worcester MA- Southeast Middlesex MA-Northern Middlesex MA-Northwest Providence RI- Southeast Providence RI- 1139 AM EDT Sun Jul 16 2023 ...FLOOD WATCH REMAINS IN EFFECT THROUGH LATE TONIGHT... ...TORNADO WATCH 497 IN EFFECT UNTIL 3 PM EDT THIS AFTERNOON... This Hazardous Weather Outlook is for northern Connecticut, central Massachusetts, eastern Massachusetts, northeastern Massachusetts and northern Rhode Island. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. Tornado Watch. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. CTZ002-MAZ002-003-008>011-013-015>017-020-RIZ003>007-171545- Hartford CT-Western Franklin MA-Eastern Franklin MA- Western Hampshire MA-Western Hampden MA-Eastern Hampshire MA- Eastern Hampden MA-Western Norfolk MA-Suffolk MA-Eastern Norfolk MA- Northern Bristol MA-Southern Bristol MA-Western Kent RI- Eastern Kent RI-Bristol RI-Washington RI-Newport RI- 1139 AM EDT Sun Jul 16 2023 ...FLOOD WATCH REMAINS IN EFFECT THROUGH LATE TONIGHT... This Hazardous Weather Outlook is for northern Connecticut, eastern Massachusetts, southeastern Massachusetts, western Massachusetts, northern Rhode Island and southern Rhode Island. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MAZ018-019-021>024-RIZ008-171545- Western Plymouth MA-Eastern Plymouth MA-Southern Plymouth MA- Barnstable MA-Dukes MA-Nantucket MA-Block Island RI- 1139 AM EDT Sun Jul 16 2023 This Hazardous Weather Outlook is for southeastern Massachusetts and southern Rhode Island. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ230>237-250-251-254>256-171545- Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound- Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound- Coastal waters east of Ipswich Bay and the Stellwagen Bank National Marine Sanctuary-Massachusetts Bay and Ipswich Bay- Coastal waters from Provincetown MA to Chatham MA to Nantucket MA out 20 nm- Coastal Waters extending out to 25 nm South of Marthas Vineyard and Nantucket- Coastal Waters from Montauk NY to Marthas Vineyard extending out to 20 nm South of Block Island- 1139 AM EDT Sun Jul 16 2023 This Hazardous Weather Outlook is for Massachusetts and Rhode Island coastal waters. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. For more information on upcoming hazardous weather, please see the Area Forecast Discussion on our webpage for the latest forecast thinking. There is also our Enhanced Hazardous Weather Outlook at www.weather.gov/box/ehwo For the latest updates...please visit our webpage at www.weather.gov/boston You can follow us on Facebook at www.facebook.com/NWSBoston You can follow us on Twitter at @NWSBoston
In the hours before
Special weather statement, Jul 16, 1:10 PM EDT, 2 hours before
Special Weather Statement
National Weather Service Boston/Norton MA
110 PM EDT Sun Jul 16 2023
MAZ013-017-018-020-RIZ001>007-161800-
Western Norfolk MA-Northern Bristol MA-Southern Bristol MA-
Western Plymouth MA-Northwest Providence RI-Bristol RI-Washington RI-
Eastern Kent RI-Western Kent RI-Newport RI-Southeast Providence RI-
110 PM EDT Sun Jul 16 2023
...A strong thunderstorm will impact portions of south central
Norfolk, west central Plymouth, northwestern Bristol, Washington,
northern Newport, Kent, southeastern Providence and Bristol Counties
through 200 PM EDT...
At 109 PM EDT, Doppler radar was tracking a strong thunderstorm over
West Warwick, moving northeast at 50 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Strong winds could cause minor damage such as downed
branches. Heavy rain may cause minor flooding.
Locations impacted include...
Providence, Warwick, Cranston, Pawtucket, Taunton, East Providence,
Coventry, Cumberland, North Providence, South Kingstown, West
Warwick, Johnston, North Attleborough, Bridgewater, North Kingstown,
Bristol, Attleboro, Walpole, Mansfield and Easton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Get indoors when you hear thunder. Do not resume outdoor activities
until at least 30 minutes after the storm has passed.
Do not drive through flooded roads or underpasses. Avoid low lying
areas near small streams.
A Tornado Watch remains in effect until 300 PM EDT for Rhode Island.
&&
LAT...LON 4149 7180 4156 7179 4214 7124 4197 7095
4163 7135 4164 7135 4171 7129 4172 7134
4179 7137 4179 7138 4165 7136 4166 7137
4169 7145 4166 7141 4160 7140 4160 7137
4158 7144 4154 7142 4136 7164
TIME...MOT...LOC 1709Z 218DEG 42KT 4169 7152
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
KPLocal storm report, Jul 16, 1:13 PM EDT, 1 hour 57 minutes before
Preliminary Local Storm Report
National Weather Service Boston/Norton MA
113 PM EDT Sun Jul 16 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1215 PM Flash Flood 3 E Ellington 41.90N 72.42W
07/16/2023 Tolland CT Public
Social media picture and report of roadway
damage on Shenipsit Lake Rd. Photo shows
cracking of asphalt. Time estimated.
&&
ALLocal storm report, Jul 16, 1:26 PM EDT, 1 hour 44 minutes before
Preliminary Local Storm Report
National Weather Service Boston/Norton MA
126 PM EDT Sun Jul 16 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0835 AM Tstm Wnd Dmg Rocky Hill 41.67N 72.63W
07/16/2023 Hartford CT Broadcast Media
Large tree uprooted per picture on social
media. Time estimated by radar.
&&Special weather statement, Jul 16, 2:06 PM EDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
206 PM EDT Sun Jul 16 2023
MAZ005>007-014-015-161900-
Eastern Essex MA-Suffolk MA-Central Middlesex County MA-
Western Essex MA-Southeast Middlesex MA-
206 PM EDT Sun Jul 16 2023
...A strong thunderstorm will impact portions of central Essex,
northeastern Suffolk and east central Middlesex Counties through 300
PM EDT...
At 206 PM EDT, Doppler radar was tracking a strong thunderstorm over
Danvers, moving northeast at 45 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Strong winds could cause minor damage such as downed
branches.
Locations impacted include...
Lynn, Malden, Revere, Peabody, Salem, Beverly, Gloucester, North
Andover, Melrose, Saugus, Danvers, Wakefield, Marblehead,
Newburyport, North Reading, Swampscott, Ipswich, Lynnfield, Middleton
and Boxford.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Get indoors when you hear thunder. Do not resume outdoor activities
until at least 30 minutes after the storm has passed.
Do not drive through flooded roads or underpasses. Avoid low lying
areas near small streams.
A Tornado Watch remains in effect until 300 PM EDT for northeastern
Massachusetts.
&&
LAT...LON 4271 7078 4277 7082 4270 7083 4267 7073
4264 7076 4269 7062 4264 7059 4258 7066
4260 7065 4261 7068 4254 7090 4253 7088
4250 7089 4250 7085 4246 7089 4243 7103
4261 7109 4282 7081
TIME...MOT...LOC 1806Z 240DEG 37KT 4258 7094
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
KCLocal storm report, Jul 16, 2:46 PM EDT, 24 minutes before
Preliminary Local Storm Report
National Weather Service Boston/Norton MA
246 PM EDT Sun Jul 16 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM Flash Flood East Providence 41.80N 71.36W
07/16/2023 Providence RI Law Enforcement
Pawtucket Ave at intersection of Allerton
Ave is flooded and impassable due to
reported heavy flooding. Relayed by amateur
radio.
&&
ALLocal storm report, Jul 16, 2:47 PM EDT, 23 minutes before
Preliminary Local Storm Report
National Weather Service Boston/Norton MA
247 PM EDT Sun Jul 16 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0157 PM Flash Flood 1 S Cranston 41.75N 71.48W
07/16/2023 Providence RI Trained Spotter
Oaklawn ave flooded and impassable. Relayed
by amateur radio.
&&
ALThe office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 8:15 AM EDT | Severe Thunderstorm Warning | BOX | Essex, Middlesex, Worcester | 45 min |
| Jul 16, 8:17 AM EDT | Tornado Warning | BOX | Essex, Middlesex | 28 min |
| Jul 16, 8:43 AM EDT | Tornado Warning | BOX | Middlesex | 22 min |
| Jul 16, 9:02 AM EDT | Special Weather Statement | BOX | Worcester | 43 min |
| Jul 16, 9:23 AM EDT | Flash Flood Warning | BOX | Hampden, Hampshire | 3 hr |
| Jul 16, 9:30 AM EDT | Severe Thunderstorm Warning | BOX | Middlesex, Worcester | 45 min |
| Jul 16, 10:10 AM EDT | Tornado Warning | BOX | Middlesex, Worcester | 20 min |
| Jul 16, 10:16 AM EDT | Severe Thunderstorm Warning | BOX | Hampden, Hampshire, Worcester | 44 min |
| Jul 16, 10:49 AM EDT | Flash Flood Warning | BOX | Hampden, Worcester | 3 hr |
| Jul 16, 10:53 AM EDT | Flash Flood Warning | BOX | Middlesex, Worcester | 3 hr |
| Jul 16, 11:50 AM EDT | River Flood Warning | BOX | Worcester | 6 hr |
| Jul 16, 11:53 AM EDT | Special Weather Statement | BOX | Essex | 52 min |
| Jul 16, 12:24 PM EDT | Areal Flood Warning | BOX | Essex, Middlesex, Norfolk, Suffolk | 3 hr |
| Jul 16, 12:48 PM EDT | Special Marine Warning | BOX | 27 min | |
| Jul 16, 1:36 PM EDT | Flash Flood Warning | BOX | Bristol | 6 hr |
| Jul 16, 1:55 PM EDT | Areal Flood Warning | BOX | Hampshire | 88 min |
| Jul 16, 2:06 PM EDT | Special Weather Statement | BOX | Essex | 54 min |
| Jul 16, 2:19 PM EDT | Flash Flood Warning | BOX | Bristol, Essex, Middlesex, Norfolk, Plymouth, Suffolk and 1 more | 5 hr |
| Jul 16, 5:29 PM EDT | Flash Flood Warning | BOX | Bristol, Plymouth | 4 hr |
| Jul 16, 7:51 PM EDT | River Flood Warning | BOX | Hampden | 36 hr |
| Jul 16, 11:43 AM EDT | Special Weather Statement | BOX | Providence | 47 min |
| Jul 16, 12:42 PM EDT | Special Weather Statement | BOX | Providence | 48 min |
| Jul 16, 1:10 PM EDT | Special Weather Statement | BOX | Bristol, Kent, Washington | 50 min |
| Jul 16, 7:51 PM EDT | River Flood Warning | BOX | Washington | 42 hr |
| Jul 16, 8:54 AM EDT | Special Weather Statement | BOX | 51 min | |
| Jul 16, 9:15 AM EDT | Severe Thunderstorm Warning | BOX | Capitol Planning Region | 45 min |
| Jul 16, 9:51 AM EDT | Special Weather Statement | BOX | 54 min | |
| Jul 16, 3:40 PM EDT | River Flood Warning | BOX | Capitol Planning Region | 11 hr |
| Jul 16, 4:02 PM EDT | Areal Flood Warning | BOX | Northeastern Connecticut Planning Region | 3 hr |
| Jul 16, 7:51 PM EDT | River Flood Warning | BOX | Capitol Planning Region | 25 hr |
Nearby
River Flood Warnings in Rhode Island, 2023Every river flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.